So, a quick Mental Health update. Ok, maybe not that "quick", but that's how it goes. :)
I've been having a lot of anxiety-related issues the past several months. No doubt they come across in the tone of some of my online postings, if you haven't witnessed them first-hand "in real life". I've felt quite irritable and out of control for much of the day since at least late January and I've tried very hard to isolate the issue. The tension in my body makes me tired, which makes me irritable, which makes me tense, which makes me anxious, which makes me worry about being anxious, which...well, you get the picture. No? Ok, here you go:
The only difference between the time this started and back when I was on the upswing is the fact that I am now being treated for ADHD (which I've had forever, but we're treating it as if it's adult onset). This has effected a couple of changes to my routine; notably, I now get up with Sarah every weekday morning and have coffee or tea and a chat before she gets ready for work. So I was worried that my sleep patterns had been disrupted, or my circadian rhythm thrown off, but those fears have been dispelled. Next, I looked at the possibility that my Cymbalta might have unmasked even more ADHD symptoms that might have been latent until then. That seemed to not be true. So then I looked at the only other thing that was new: I am taking Vyvanse (an amphetamine) for the ADHD, to help me focus.
First I didn't take it for a week or so, because my psychiatrist told me it had a very short half-life and I figured (with his blessing after the fact) that it would be obvious quite quickly if that were the problem. Since my tics and fidgeting and irritability and all the rest did not improve, I figured that wasn't the issue. Which he seemed to agree with. But still these problems persisted and I was becoming more and more frustrated with my inability to overcome them, even with the "Mindfulness" path that he suggested to me. So yesterday I saw my amazing GP again and let her know that something had to give. It was then she looked up interactions between Cymbalta (duloxetine, an SNRI) and Vyvanse (lisdexamfetamine) and showed me the result. Here are the "possible" side effects from combining these two drugs:
- racing thoughts
And last, but certainly not least:
- serotonin syndrome (including symptoms such as confusion, hallucination, seizure, extreme changes in blood pressure, increased heart rate, fever, excessive sweating, shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, incoordination, stomach cramp, nausea, vomiting, and diarrhea, which could lead to a coma or even death)
So...um. Yeah. Well, I definitely have a whole bunch of those symptoms. I have all of the ones listed above "serotonin syndrome" and a few (excessive sweating, blurred vision, muscle spasm, incoordination, some stomach issues) from that area, too.
So to sum up: even though I presented all of those symptoms to my psychiatrist in at least three separate visits, and even though I myself had openly wondered if it had anything whatsoever to do with the Vyvanse, and even though he had my medical history in front of him for every damn visit, not once did this come up even as a possibility. Not. One. Damn. Time.
So, obviously (I hope), I will be discontinuing the Vyvanse post-haste. And discontinuing my visits to him even poster-haster. Or something. In the meantime, my GP is going to try me on a different ADHD drug (Concerta) which has no known bad interactions with Cymbalta.
If there's anything to be taken away from the struggle I've outlined here, it's this: You are the best advocate for your own health. Never forget that.
And good luck to all of you. I'm here if you ever need me.